HomeClinical ToolsGCS

🧠 Glasgow Coma Scale (GCS) Calculator

Score level of consciousness with the Glasgow Coma Scale (GCS) from eye, verbal and motor responses (3–15).

Clinical takeaway

Always report components (e.g. E3V4M5), not just the total.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Assess and trend consciousness in trauma, stroke and the critically ill. Record the EVM components.

How it works

GCS = Eye(1–4) + Verbal(1–5) + Motor(1–6). Severity: ≤ 8 severe, 9–12 moderate, 13–15 mild.

Key points

  • Always report components (e.g. E3V4M5), not just the total.
  • Score the best response; if intubated, verbal = 1T.
  • GCS ≤ 8 — consider a definitive airway.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Eye opening4 Spontaneous
Verbal response5 Oriented
Motor response6 Obeys commands

GCS15/15

  • BreakdownE4 V5 M6
  • SeverityMild brain injury
  • AirwayMonitor; reassess for change.
Eye opening1 None
Verbal response1 None
Motor response1 None

GCS3/15

  • BreakdownE1 V1 M1
  • SeveritySevere brain injury
  • AirwayGCS ≤ 8: consider definitive airway protection.

Frequently asked questions

What is Glasgow Coma Scale (GCS) Calculator?
Score level of consciousness with the Glasgow Coma Scale (GCS) from eye, verbal and motor responses (3–15).
How is Glasgow Coma Scale (GCS) Calculator calculated? What is the core formula?
GCS = Eye(1–4) + Verbal(1–5) + Motor(1–6). Severity: ≤ 8 severe, 9–12 moderate, 13–15 mild.
When is Glasgow Coma Scale (GCS) Calculator used?
Assess and trend consciousness in trauma, stroke and the critically ill. Record the EVM components.
What are the key clinical points for Glasgow Coma Scale (GCS) Calculator?
Always report components (e.g. E3V4M5), not just the total. Score the best response; if intubated, verbal = 1T. GCS ≤ 8 — consider a definitive airway.
What are the limits and cautions when using Glasgow Coma Scale (GCS) Calculator?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Glasgow Coma Scale (GCS) Calculator calculated in practice? Can you show a worked example?
Inputs: Eye opening 4 Spontaneous, Verbal response 5 Oriented, Motor response 6 Obeys commands → Result: GCS 15 /15(Breakdown: E4 V5 M6, Severity: Mild brain injury, Airway: Monitor; reassess for change.) Inputs: Eye opening 1 None, Verbal response 1 None, Motor response 1 None → Result: GCS 3 /15(Breakdown: E1 V1 M1, Severity: Severe brain injury, Airway: GCS ≤ 8: consider definitive airway protection.)

Other tools

🧠 ABCD²🧠 NIHSS🧠 mRS🧠 Mini-Cog

中文版 →